2015, 9: 203-218. doi: 10.3934/jmd.2015.9.203

On the intersection of sectional-hyperbolic sets

1. 

Universidad Nacional de Colombia, Depto. de Matemáticas, Facultad de Ciencias, Bogota, Colombia

2. 

Instituto de Matemática, Universidade Federal do Rio de Janeiro,, P. O. Box 68530, 21945-970 Rio de Janeiro, Brazil

Received  October 2014 Revised  June 2015 Published  September 2015

We study the intersection of a positively sectional-hyperbolic set and a negatively sectional-hyperbolic set of a flow on a compact manifold. Indeed, we show that such an intersection is not a hyperbolic set in general. Next, we show that such an intersection is a hyperbolic set if the sets involved in the intersection are both transitive. In general, we prove that such an intersection is the disjoint union of a nonsingular hyperbolic set, a finite set of singularities, and a set of regular orbits joining these dynamical objects. Finally, we exhibit a three-dimensional star flow with a positively (but not negatively) sectional-hyperbolic homoclinic class and a negatively (but not positively) sectional-hyperbolic homoclinic class whose intersection is a periodic orbit. This provides a counterexample to a conjecture of Shi, Zhu, Gan and Wen ([25], [26]).
Citation: Serafin Bautista, Carlos A. Morales. On the intersection of sectional-hyperbolic sets. Journal of Modern Dynamics, 2015, 9: 203-218. doi: 10.3934/jmd.2015.9.203
References:
[1]

V. S. Afraĭmovič, V. V. Bykov and L. P. Sil'nikov, The origin and structure of the Lorenz attractor,, Dokl. Akad. Nauk SSSR, 234 (1977), 336.

[2]

V. Araújo and M. J. Pacifico, Three-Dimensional Flows,, With a foreword by Marcelo Viana, (2010). doi: 10.1007/978-3-642-11414-4.

[3]

V. Araujo and L. Salgado, Infinitesimal Lyapunov functions for singular flows,, Math. Z., 275 (2013), 863. doi: 10.1007/s00209-013-1163-8.

[4]

A. Arbieto and C. A. Morales, A dichotomy for higher-dimensional flows,, Proc. Amer. Math. Soc., 141 (2013), 2817. doi: 10.1090/S0002-9939-2013-11536-4.

[5]

R. Bamon, R. Labarca, R. Mañé and M. J. Pacifico, The explosion of singular cycles,, Inst. Hautes Études Sci. Publ. Math., 78 (1993), 207.

[6]

S. Bautista, The geometric Lorenz attractor is a homoclinic class,, Bol. Mat. (N.S.), 11 (2004), 69.

[7]

S. Bautista and C. A. Morales, Lectures on Sectional-Anosov Flows,, preprint, ().

[8]

S. Bautista, C. A. Morales and M. J. Pacifico, On the intersection of homoclinic classes on singular-hyperbolic sets,, Discrete Contin. Dyn. Syst., 19 (2007), 761. doi: 10.3934/dcds.2007.19.761.

[9]

C. Bonatti, A. Pumariño and M. Viana, Lorenz attractors with arbitrary expanding dimension,, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 883. doi: 10.1016/S0764-4442(97)80131-0.

[10]

C. Diminnie, S. Gahler and A. White, $2$-inner product spaces,, Collection of articles dedicated to Stanisław Gołąb on his 70th birthday, 6 (1973), 525.

[11]

S. Gan and L. Wen, Nonsingular star flows satisfy Axiom A and the no-cycle condition,, Invent. Math., 164 (2006), 279. doi: 10.1007/s00222-005-0479-3.

[12]

S. Gähler, Lineare 2-normierte Räume,, Math. Nachr., 28 (1964), 1. doi: 10.1002/mana.19640280102.

[13]

J. Guckenheimer and R. Williams, Structural stability of Lorenz attractors,, Inst. Hautes Études Sci. Publ. Math., 50 (1979), 59.

[14]

M. Hirsch, C. Pugh and M. Shub, Invariant Manifolds,, Lecture Notes in Math., (1977).

[15]

A. Kawaguchi, On areal spaces. I. Metric tensors in $n$-dimensional spaces based on the notion of two-dimensional area,, Tensor N.S., 1 (1950), 14.

[16]

R. Labarca and M. J. Pacifico, Stability of singularity horseshoes,, Topology, 25 (1986), 337. doi: 10.1016/0040-9383(86)90048-0.

[17]

A. M. López, Sectional Hyperbolic Sets in Higher Dimensions,, Tese de Doutorado, (2015).

[18]

A. M. López and H. Sánchez, Sectional Anosov flows: Existence of Venice masks with two singularities,, , ().

[19]

R. Metzger and C. A. Morales, Sectional-hyperbolic systems,, Ergodic Theory Dynam. Systems, 28 (2008), 1587. doi: 10.1017/S0143385707000995.

[20]

C. A. Morales and M. J. Pacifico, A dichotomy for three-dimensional vector fields,, Ergodic Theory Dynam. Systems, 23 (2003), 1575. doi: 10.1017/S0143385702001621.

[21]

C. A. Morales and M. J. Pacifico, Sufficient conditions for robustness of attractors,, Pacific J. Math., 216 (2004), 327. doi: 10.2140/pjm.2004.216.327.

[22]

C. A. Morales and M. J. Pacifico, A spectral decomposition for singular-hyperbolic sets,, Pacific J. Math., 229 (2007), 223. doi: 10.2140/pjm.2007.229.223.

[23]

C. A. Morales and M. Vilches, On 2-Riemannian manifolds,, SUT J. Math., 46 (2010), 119.

[24]

S. Newhouse, On simple arcs between structurally stable flows,, in Dynamical Systems-Warwick 1974 (Proc. Sympos. Appl. Topology and Dynamical Systems, (1974), 209.

[25]

Y. Shi, S. Gan and L. Wen, On the singular-hyperbolicity of star flows,, J. Mod. Dyn., 8 (2014), 191. doi: 10.3934/jmd.2014.8.191.

[26]

S. Zhu, S. Gan and L. Wen, Indices of singularities of robustly transitive sets,, Discrete Contin. Dyn. Syst., 21 (2008), 945. doi: 10.3934/dcds.2008.21.945.

show all references

References:
[1]

V. S. Afraĭmovič, V. V. Bykov and L. P. Sil'nikov, The origin and structure of the Lorenz attractor,, Dokl. Akad. Nauk SSSR, 234 (1977), 336.

[2]

V. Araújo and M. J. Pacifico, Three-Dimensional Flows,, With a foreword by Marcelo Viana, (2010). doi: 10.1007/978-3-642-11414-4.

[3]

V. Araujo and L. Salgado, Infinitesimal Lyapunov functions for singular flows,, Math. Z., 275 (2013), 863. doi: 10.1007/s00209-013-1163-8.

[4]

A. Arbieto and C. A. Morales, A dichotomy for higher-dimensional flows,, Proc. Amer. Math. Soc., 141 (2013), 2817. doi: 10.1090/S0002-9939-2013-11536-4.

[5]

R. Bamon, R. Labarca, R. Mañé and M. J. Pacifico, The explosion of singular cycles,, Inst. Hautes Études Sci. Publ. Math., 78 (1993), 207.

[6]

S. Bautista, The geometric Lorenz attractor is a homoclinic class,, Bol. Mat. (N.S.), 11 (2004), 69.

[7]

S. Bautista and C. A. Morales, Lectures on Sectional-Anosov Flows,, preprint, ().

[8]

S. Bautista, C. A. Morales and M. J. Pacifico, On the intersection of homoclinic classes on singular-hyperbolic sets,, Discrete Contin. Dyn. Syst., 19 (2007), 761. doi: 10.3934/dcds.2007.19.761.

[9]

C. Bonatti, A. Pumariño and M. Viana, Lorenz attractors with arbitrary expanding dimension,, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 883. doi: 10.1016/S0764-4442(97)80131-0.

[10]

C. Diminnie, S. Gahler and A. White, $2$-inner product spaces,, Collection of articles dedicated to Stanisław Gołąb on his 70th birthday, 6 (1973), 525.

[11]

S. Gan and L. Wen, Nonsingular star flows satisfy Axiom A and the no-cycle condition,, Invent. Math., 164 (2006), 279. doi: 10.1007/s00222-005-0479-3.

[12]

S. Gähler, Lineare 2-normierte Räume,, Math. Nachr., 28 (1964), 1. doi: 10.1002/mana.19640280102.

[13]

J. Guckenheimer and R. Williams, Structural stability of Lorenz attractors,, Inst. Hautes Études Sci. Publ. Math., 50 (1979), 59.

[14]

M. Hirsch, C. Pugh and M. Shub, Invariant Manifolds,, Lecture Notes in Math., (1977).

[15]

A. Kawaguchi, On areal spaces. I. Metric tensors in $n$-dimensional spaces based on the notion of two-dimensional area,, Tensor N.S., 1 (1950), 14.

[16]

R. Labarca and M. J. Pacifico, Stability of singularity horseshoes,, Topology, 25 (1986), 337. doi: 10.1016/0040-9383(86)90048-0.

[17]

A. M. López, Sectional Hyperbolic Sets in Higher Dimensions,, Tese de Doutorado, (2015).

[18]

A. M. López and H. Sánchez, Sectional Anosov flows: Existence of Venice masks with two singularities,, , ().

[19]

R. Metzger and C. A. Morales, Sectional-hyperbolic systems,, Ergodic Theory Dynam. Systems, 28 (2008), 1587. doi: 10.1017/S0143385707000995.

[20]

C. A. Morales and M. J. Pacifico, A dichotomy for three-dimensional vector fields,, Ergodic Theory Dynam. Systems, 23 (2003), 1575. doi: 10.1017/S0143385702001621.

[21]

C. A. Morales and M. J. Pacifico, Sufficient conditions for robustness of attractors,, Pacific J. Math., 216 (2004), 327. doi: 10.2140/pjm.2004.216.327.

[22]

C. A. Morales and M. J. Pacifico, A spectral decomposition for singular-hyperbolic sets,, Pacific J. Math., 229 (2007), 223. doi: 10.2140/pjm.2007.229.223.

[23]

C. A. Morales and M. Vilches, On 2-Riemannian manifolds,, SUT J. Math., 46 (2010), 119.

[24]

S. Newhouse, On simple arcs between structurally stable flows,, in Dynamical Systems-Warwick 1974 (Proc. Sympos. Appl. Topology and Dynamical Systems, (1974), 209.

[25]

Y. Shi, S. Gan and L. Wen, On the singular-hyperbolicity of star flows,, J. Mod. Dyn., 8 (2014), 191. doi: 10.3934/jmd.2014.8.191.

[26]

S. Zhu, S. Gan and L. Wen, Indices of singularities of robustly transitive sets,, Discrete Contin. Dyn. Syst., 21 (2008), 945. doi: 10.3934/dcds.2008.21.945.

[1]

Carlos Arnoldo Morales. Strong stable manifolds for sectional-hyperbolic sets. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 553-560. doi: 10.3934/dcds.2007.17.553

[2]

A. M. López. Finiteness and existence of attractors and repellers on sectional hyperbolic sets. Discrete & Continuous Dynamical Systems - A, 2017, 37 (1) : 337-354. doi: 10.3934/dcds.2017014

[3]

Tobias H. Colding and Bruce Kleiner. Singularity structure in mean curvature flow of mean-convex sets. Electronic Research Announcements, 2003, 9: 121-124.

[4]

Gang Tian. Finite-time singularity of Kähler-Ricci flow. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1137-1150. doi: 10.3934/dcds.2010.28.1137

[5]

Zheng Yin, Ercai Chen. Conditional variational principle for the irregular set in some nonuniformly hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6581-6597. doi: 10.3934/dcds.2016085

[6]

Tong Li, Sunčica Čanić. Critical thresholds in a quasilinear hyperbolic model of blood flow. Networks & Heterogeneous Media, 2009, 4 (3) : 527-536. doi: 10.3934/nhm.2009.4.527

[7]

Tong Li, Kun Zhao. On a quasilinear hyperbolic system in blood flow modeling. Discrete & Continuous Dynamical Systems - B, 2011, 16 (1) : 333-344. doi: 10.3934/dcdsb.2011.16.333

[8]

Francois Ledrappier and Omri Sarig. Invariant measures for the horocycle flow on periodic hyperbolic surfaces. Electronic Research Announcements, 2005, 11: 89-94.

[9]

Steinar Evje, Kenneth H. Karlsen. Hyperbolic-elliptic models for well-reservoir flow. Networks & Heterogeneous Media, 2006, 1 (4) : 639-673. doi: 10.3934/nhm.2006.1.639

[10]

Anke D. Pohl. Symbolic dynamics for the geodesic flow on two-dimensional hyperbolic good orbifolds. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 2173-2241. doi: 10.3934/dcds.2014.34.2173

[11]

Stefano Bianchini. On the shift differentiability of the flow generated by a hyperbolic system of conservation laws. Discrete & Continuous Dynamical Systems - A, 2000, 6 (2) : 329-350. doi: 10.3934/dcds.2000.6.329

[12]

Ali Unver, Christian Ringhofer, Dieter Armbruster. A hyperbolic relaxation model for product flow in complex production networks. Conference Publications, 2009, 2009 (Special) : 790-799. doi: 10.3934/proc.2009.2009.790

[13]

Fernando Alcalde Cuesta, Françoise Dal'Bo, Matilde Martínez, Alberto Verjovsky. Minimality of the horocycle flow on laminations by hyperbolic surfaces with non-trivial topology. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 4619-4635. doi: 10.3934/dcds.2016001

[14]

Rafael O. Ruggiero. Shadowing of geodesics, weak stability of the geodesic flow and global hyperbolic geometry. Discrete & Continuous Dynamical Systems - A, 2006, 14 (2) : 365-383. doi: 10.3934/dcds.2006.14.365

[15]

Enoch Humberto Apaza Calla, Bulmer Mejia Garcia, Carlos Arnoldo Morales Rojas. Topological properties of sectional-Anosov flows. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 4735-4741. doi: 10.3934/dcds.2015.35.4735

[16]

Daniel T. Wise. Nonpositive immersions, sectional curvature, and subgroup properties. Electronic Research Announcements, 2003, 9: 1-9.

[17]

Bernard Ducomet, Šárka Nečasová. Thermalization time in a model of neutron star. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 801-818. doi: 10.3934/dcdsb.2011.16.801

[18]

Yi Shi, Shaobo Gan, Lan Wen. On the singular-hyperbolicity of star flows. Journal of Modern Dynamics, 2014, 8 (2) : 191-219. doi: 10.3934/jmd.2014.8.191

[19]

Fernando Alcalde Cuesta, Françoise Dal'Bo, Matilde Martínez, Alberto Verjovsky. Corrigendum to "Minimality of the horocycle flow on laminations by hyperbolic surfaces with non-trivial topology". Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4585-4586. doi: 10.3934/dcds.2017196

[20]

David Constantine. 2-Frame flow dynamics and hyperbolic rank-rigidity in nonpositive curvature. Journal of Modern Dynamics, 2008, 2 (4) : 719-740. doi: 10.3934/jmd.2008.2.719

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]